Kentucky, 2002

Flash Flooding and Flood in Kentucky, June 2 to 3, 2002

June 2 to 3, 2002 · NWS LMK · 12 events in 5 counties and zones

5 hail, 4 thunderstorm wind, 2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN JUN 2 2002

ON IMMEDIATE CONCERN IS SEVERE TSTM WATCH FOR ERN PTNS OF FA UNTIL
8 PM EDT TONIGHT. NW TO SE TROF LINE ACRNS ERN PTN OF FA...AND
IS THE FOCUS POINT FOR TSTM DEVELOPMENT.

OTHERWISE:
MAIN FORECAST PROBLEM CONTINUES TO BE THE TIMING AND AREAL EXTENT OF
TSTMS IN FA THRU THE NEXT FEW DAYS. AFTER TODAY...TROF/FRONTAL
BOUNDARY ACRS NERN THIRD OF FA WILL SHIFT TO THE NNE. DAY TWO CONVECTIVE
OUTLOOK LENDS SUPPORT FOR THIS SCENARIO TOO. EVEN WITH HIGH RH AND
IMPRESIVELY LOW LIS...CAPPING SHOULD BE STRONG ENOUGH NEXT COUPLE
OF DAYS TO SURPRESS TSTM DEVELOPMENT...WILL GO WI 20 PERCENT POPS MON
AND TUE.

NEXT GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF
UNTIL MID WEEK...A MAJOR TROF WILL USHER IN MORE WIDESPREAD SHOWERS AND
COOLER AIR. NEW MEX GUIDANCE SUGGESTS HIGHS IN THE UPPER 60S TO
LOWER 70S BY THE END OF THE WORK WEEK.

.SDF...NONE.

In the hours before

Special weather statement, Jun 2, 12:02 PM EST, 2 hours 58 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
102 PM EDT SUN JUN 2 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT.

A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER
SOUTHERN INDIANA INTO NORTHERN KENTUCKY THIS AFTERNOON INTO THE
EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS MAY FORM AS
WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND HIGH ATMOSPHERIC
MOISTURE VALUES COALESCE. SOME OF THESE STORMS COULD BECOME STRONG
OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING HAIL UP TO QUARTER
SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY WEAK VERTICAL WIND
SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED PULSE-TYPE
THUNDERSTORMS.

SOUTH OF THIS FRONT OVER SOUTHERN KENTUCKY, THE ATMOSPHERE WILL
LIKELY REMAIN CAPPED THROUGH THE AFTERNOON AND EVENING HOURS. THIS
CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT THUNDERSTORM
DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY PRESENT IN THE
ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO
STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME,
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALLCOMB
Special weather statement, Jun 2, 1:20 PM EST, 1 hour 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT SUN JUN 2 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT.

A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER
SOUTH CENTRAL INDIANA INTO NORTH CENTRAL KENTUCKY THIS AFTERNOON
INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS
WILL FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND
HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS
COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING
HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY
WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED
PULSE-TYPE THUNDERSTORMS, HOWEVER IF ENOUGH THUNDERSTORMS FORM THEY
MAY BEGIN TO ORGANIZE AND PERSIST ALONG THE SURFACE FRONT. THE
GENERAL STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 15 TO 25 MPH.

SOUTH OF THIS FRONT OVER SOUTH CENTRAL KENTUCKY, THE ATMOSPHERE WILL
LIKELY REMAIN SOMEWHAT CAPPED THROUGH THE AFTERNOON AND EVENING
HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT
THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY
PRESENT IN THE ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO
STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME,
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALLCOMB

The radar

The Louisville radar (KLVX), 68 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Oldham

When
June 2, 3:00 PM EST
Where
Oldham County, La Grange
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.383

Flash Flood, Madison

When
June 2, 4:15 PM EST to 8:30 PM EST
Where
Madison County, 2 mi E of Duluth
Reported by
LAW ENFORCEMENT
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

People were trapped in their homes by high water.

Hail, Oldham

When
June 2, 4:30 PM EST
Where
Oldham County, Crestwood
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.467

Flash Flood, Oldham

When
June 2, 4:30 PM EST to 5:30 PM EST
Where
Oldham County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Up to a foot of water covered roads around Brownsboro. Water covered roads in other parts of western Oldham County.

Hail, Oldham

When
June 2, 4:40 PM EST
Where
Oldham County, Pewee Vly
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -85.483

Thunderstorm Wind, Shelby

When
June 2, 5:10 PM EST
Where
Shelby County, Shelbyville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.233

Trees were downed along Taylorsville Road.

Hail, Madison

When
June 2, 5:25 PM EST
Where
Madison County, Kirksville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -84.417

Hail, Madison

When
June 2, 5:45 PM EST
Where
Madison County, Berea
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -84.300

Thunderstorm Wind, Jessamine

When
June 2, 6:00 PM EST
Where
Jessamine County, 1 mi E of Nicholasville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -84.550

Five trees blocked Highway 39.

Thunderstorm Wind, Garrard

When
June 2, 6:26 PM EST
Where
Garrard County, Lancaster
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -84.583

Trees and power lines were downed.

Thunderstorm Wind, Garrard

When
June 2, 6:50 PM EST
Where
Garrard County, Bryantsville
Measured
65 kt (75 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.650

A four foot diameter tree was blown on to a house, damaging the living room. Two other trees were blown over at the same location.

Flood, Madison

When
June 2, 8:30 PM EST to June 3, 12:30 AM EST
Where
Madison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Heavy rains on the evening of June 2 produced flooding over much of the southern part of Madison County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303119, 5303120, 5303122, 5303123, 5303124, 5303125, 5303126, 5303127, 5303128, 5303129, 5303130, 5303121.